Tennessee, 2017Damaging Wind in Tennessee, July 8, 2017
July 8, 2017 · NWS MEG · 1 event in 1 county or zone
An upper level disturbance spawned one lone severe thunderstorm across portions of southwest Tennessee during the overnight hours of July 8th.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper level disturbance spawned one lone severe thunderstorm across portions of southwest Tennessee during the overnight hours of July 8th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at Jul 7, 10:18 PM CST, 2 hours 10 minutes earlier.
Area forecast discussion, Jul 7, 10:18 PM CST, 2 hours 10 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
1118 PM CDT Fri Jul 7 2017
.UPDATE...Aviation Discussion.
&&
.PREV DISCUSSION... /issued 906 PM CDT Fri Jul 7 2017/
Skies are mostly clear this evening across the forecast area with
temperatures ranging from the upper 70s to mid 80s. A few strong
to severe thunderstorms are moving over south central Missouri at
this time and this activity will be moving into northeast Arkansas
in the next hour or so. These storms will be monitored for the
potential of having damaging winds and possibly some large hail.
This activity may press through much of the forecast area
overnight so have added PoPs to southern sections of the forecast
area.
ARS
&&
.PREV DISCUSSION... /issued 248 PM CDT Fri Jul 7 2017/
Currently skies were mostly sunny with generally light winds.
Temperatures ranged from the mid 80s along the Tennessee River to
near 90F in the Delta.
For tonight through Sunday...short term model solutions show
approaching weak cold front to enter the CWA late this
evening...with scattered storms draped along it through roughly
sunrise tomorrow morning as it reaches the TN/MS state line. A
few of the storms may reach strong intensity through the night.
A lull in activity is anticipated mid to late tomorrow
morning...with the far southern counties running the greatest risk
for rain throughout the afternoon. Farther north more sun will
keep high temperatures fairly close to what is being observed
today...but dewpoints will fall into the 60s providing for lower
humidity. By Sunday the entire Midsouth will reap the lower
humidity benefit with overall dry weather anticipated.
Monday through next Friday...the Midsouth will be dominated by
upper level high pressure with the GFS and ECMWF building heights
to near 595DM over the Ozarks and Mid Mississippi Valley. This
typical summer pattern for our area will warm temperatures a couple
of degrees/low and mid 90s...with dewpoints creeping back up to
the low 70s. Heat indices will reach the 100F to 105 range...which
could prompt a heat advisory for portions of the area. Cumulus
clouds will provide some shade and afternoon convection coverage
from the models still appears isolated...and mainly in the east
where capping from the high will not be as strong. By the end of
the week the high center will begin retrograding back to the
Rockies as the jet stream dips across the Great Lakes. This may
allow for greater rain chances over the entire area next weekend.
JAB
&&
.AVIATION...06z TAF Cycle
VFR conditions will prevail tonight and tomorrow. A cold front
will result in a wind shift early tomorrow. North Winds will
increase to around 10-15kt with higher gusts.
Short term guidance and radar trends show ongoing thunderstorms
weakening as they approach JBR. Will include a 2hr TEMPO group for
thunderstorms.
30
&&
.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.
&&
Hazardous weather outlook, Jul 7, 1:47 PM CST, 10 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
247 PM CDT Fri Jul 7 2017
ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-082200-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lawrence-
Lee AR-Lee MS-Madison-Marshall-McNairy-Mississippi-Monroe-Obion-
Panola-Pemiscot-Phillips-Poinsett-Pontotoc-Prentiss-Quitman-
Randolph-Shelby-St. Francis-Tallahatchie-Tate-Tippah-Tipton-
Tishomingo-Tunica-Union-Weakley-Yalobusha-
247 PM CDT Fri Jul 7 2017
This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.
.DAY ONE...This Afternoon and Tonight
A few strong thunderstorms will be possible along and north of
Interstate Forty tonight. Strong winds and brief periods of
locally heavy rainfall are possible.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated at this time.
JAB
In the hours before
Special weather statement, Jul 7, 11:14 PM CST, 1 hour 14 minutes before
Special Weather Statement
National Weather Service Memphis TN
1214 AM CDT SAT JUL 8 2017
TNZ003-004-020-021-052-080600-
Carroll TN-Weakley TN-Madison TN-Henry TN-Gibson TN-
1214 AM CDT SAT JUL 8 2017
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 100 AM CDT
FOR...
Northwestern Carroll County in western Tennessee...
Weakley County in western Tennessee...
North central Madison County in western Tennessee...
Western Henry County in western Tennessee...
Eastern Gibson County in western Tennessee...
At 1213 AM CDT...strong thunderstorms were producing winds at least
40 mph was located along a line extending from near Lynnville to near
Martin. Movement was south at 35 mph.
Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.
People in northwestern Carroll...Weakley...north central Madison...
western Henry and eastern Gibson Counties should monitor this storm
closely.
LAT...LON 3621 8814 3615 8818 3572 8887 3620 8897
3632 8895 3650 8864 3650 8843
TIME...MOT...LOC 0513Z 354DEG 30KT 3652 8853 3630 8890Special weather statement, Jul 7, 11:15 PM CST, 1 hour 13 minutes before
Special Weather Statement
National Weather Service Memphis TN
1215 AM CDT SAT JUL 8 2017
ARZ028-MOZ115-TNZ001-002-019-048-051-080600-
Mississippi AR-Pemiscot MO-Lake TN-Crockett TN-Lauderdale TN-
Obion TN-Dyer TN-
1215 AM CDT SAT JUL 8 2017
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 100 AM CDT
FOR...
Northeastern Mississippi County in eastern Arkansas...
Southeastern Pemiscot County in southeastern Missouri...
Southern Lake County in western Tennessee...
West central Crockett County in western Tennessee...
Northeastern Lauderdale County in western Tennessee...
Southwestern Obion County in western Tennessee...
Dyer County in western Tennessee...
At 1215 AM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located near Caruthersville,
moving south at 20 mph.
Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.
People in northeastern Mississippi...southeastern Pemiscot...southern
Lake...west central Crockett...northeastern Lauderdale...southwestern
Obion and Dyer Counties should monitor this storm closely.
LAT...LON 3585 8921 3582 8936 3582 8940 3581 8941
3573 8975 3626 8983 3633 8942
TIME...MOT...LOC 0515Z 348DEG 17KT 3612 8964Special weather statement, Jul 7, 11:16 PM CST, 1 hour 12 minutes before
Special Weather Statement
National Weather Service Memphis TN
1216 AM CDT SAT JUL 8 2017
ARZ009-MOZ113-115-080600-
Clay AR-Pemiscot MO-Dunklin MO-
1216 AM CDT SAT JUL 8 2017
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 100 AM CDT
FOR...
Eastern Clay County in eastern Arkansas...
West central Pemiscot County in southeastern Missouri...
Eastern Dunklin County in southeastern Missouri...
At 1216 AM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located over St. Francis, or
near Campbell, moving south at 20 mph.
Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.
People in eastern Clay...west central Pemiscot and eastern Dunklin
Counties should monitor this storm closely.
LAT...LON 3642 8996 3639 8997 3639 8995 3619 8988
3613 9021 3618 9022 3620 9020 3620 9022
3650 9025 3650 9022 3652 9022 3655 9001
TIME...MOT...LOC 0516Z 348DEG 17KT 3647 9013Special weather statement, Jul 7, 11:38 PM CST, 50 minutes before
Special Weather Statement
National Weather Service Memphis TN
1238 AM CDT SAT JUL 8 2017
ARZ028-036-TNZ049-080630-
Mississippi AR-Crittenden AR-Tipton TN-
1238 AM CDT SAT JUL 8 2017
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 130 AM CDT
FOR...
Southwestern Mississippi County in eastern Arkansas...
Northeastern Crittenden County in eastern Arkansas...
Southwestern Tipton County in western Tennessee...
At 1238 AM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located over Dyess, or 7 miles
east of Lepanto, moving southeast at 10 mph.
Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.
People in southwestern Mississippi...northeastern Crittenden and
southwestern Tipton Counties should monitor this storm closely.
LAT...LON 3568 9016 3547 8990 3540 9003 3540 9004
3538 9007 3535 9010 3531 9017 3550 9029
3561 9029
TIME...MOT...LOC 0538Z 324DEG 10KT 3558 9020Special weather statement, Jul 8, 12:19 AM CST, 9 minutes before
Special Weather Statement
National Weather Service Memphis TN
119 AM CDT SAT JUL 8 2017
TNZ048>050-088-080700-
Tipton TN-Lauderdale TN-Shelby TN-Haywood TN-
119 AM CDT SAT JUL 8 2017
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 200 AM CDT
FOR...
Tipton County in western Tennessee...
Central Lauderdale County in western Tennessee...
Northeastern Shelby County in western Tennessee...
Western Haywood County in western Tennessee...
At 118 AM CDT...strong thunderstorms were producing pea size hail or
larger and winds at least 40 mph was located along a line extending
from Ripley to 7 miles southeast of Wilson. Movement was south at 15
mph.
Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.
People in Tipton...central Lauderdale...northeastern Shelby and
western Haywood Counties should monitor this storm closely.
LAT...LON 3591 8953 3560 8923 3540 8952 3540 8959
3538 8963 3533 8964 3525 8975 3550 8999
3553 8996 3551 8992 3552 8991 3555 8991
3555 8993
TIME...MOT...LOC 0618Z 339DEG 12KT 3577 8954 3549 8994Special weather statement, Jul 8, 12:22 AM CST, 6 minutes before
Special Weather Statement
National Weather Service Memphis TN
122 AM CDT SAT JUL 8 2017
MOZ115-TNZ001-002-019-080715-
Pemiscot MO-Lake TN-Obion TN-Dyer TN-
122 AM CDT SAT JUL 8 2017
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 215 AM CDT
FOR...
Northeastern Pemiscot County in southeastern Missouri...
Lake County in western Tennessee...
Western Obion County in western Tennessee...
Northeastern Dyer County in western Tennessee...
At 122 AM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located near Tiptonville, or 7
miles east of Portageville, moving southeast at 20 mph.
Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.
People in northeastern Pemiscot...Lake...western Obion and
northeastern Dyer Counties should monitor this storm closely.
LAT...LON 3643 8907 3613 8928 3636 8970 3640 8965
3641 8961 3640 8959 3634 8955 3635 8952
3638 8951 3642 8954 3644 8954 3646 8952
3650 8954 3650 8949 3647 8949 3646 8946
3650 8942 3650 8935
TIME...MOT...LOC 0622Z 298DEG 19KT 3641 8957Thunderstorm Wind, Shelby
- When
- July 8, 12:28 AM CST to 12:35 AM CST
- Where
- Shelby County, 0.79 mi NNW of Benjestown to 1.24 mi N of Frayser
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- 911 Call Center
- Coordinates
- 35.261, -90.075
A large tree was down on Benjestown Road.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding and Hail in Texas, July 8 to 9, 20171 death · $95,000 · 1 in hail · 20 events
- Hail and Damaging Winds in Nebraska, July 8, 2017$2.5 million · 2.75 in hail · 4 events
- Hail and Damaging Winds in New York, July 8, 2017$117,000 · 1.75 in hail · 8 events
- Damaging Winds in Vermont, July 8, 2017$134,000 · 60 kt wind · 5 events
- Damaging Winds in New York, July 8, 2017$95,000 · 55 kt wind · 6 events
- Damaging Wind and Lightning Strike in Arizona, July 8, 2017$50,000 · 2 events
- Hail and Damaging Winds in Texas, July 8, 2017$30,000 · 1 in hail · 9 events
- Hail and Damaging Winds in Virginia, July 8, 2017$27,000 · 60 kt wind · 8 events
- Lightning Strike in Florida, July 8, 20173 injured · 1 event
- Hail and Damaging Winds in North Carolina, July 8, 2017$17,000 · 1 in hail · 12 events
- Strong Wind in Arkansas, July 8, 2017$25,000 · 1 event
- Damaging Winds in New Hampshire, July 8, 201750 kt wind · 15 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 708301.